Background: The standard neoadjuvant therapy for rectal cancer involves fluoropyrimidines and radiotherapy and, most recently, total neoadjuvant therapy (TNT). A drug–drug interaction between fluoropyrimidines and proton-pump inhibitors (PPI) was suggested, with a negative impact on oncological outcomes in breast, colon and gastric cancers. Little is known about such an effect on rectal tumours. We aimed to evaluate the impact of PPI utilisation on the pathological response after chemoradiation for rectal cancer.
Materials and methods: Retrospective multicentre study of rectal cancer patients treated with neoadjuvant chemoradiotherapy with capecitabine (cohort 1) or 5-fluororuracil (5-FU) (cohort 2); TNT with oxaliplatin-based regimens was allowed. The pathological response was considered a complete (ypCR) or complete + partial (ypCR + ypPR) according to American Joint Committee on Cancer. PPI use was considered at any time during the neoadjuvant period if concomitant to fluoropyrimidines.
Results: From January 2007 to November 2020, 251 patients received capecitabine and 196 5-FU. The rates of PPI use in cohorts 1 and 2 were 20.3% and 26.5%, respectively. TNT was offered to 18.3% in cohort 1. PPI use did not influence ypCR in cohort 1 (yes versus no: 29.4% versus 19.5%; p = 0.13) or 2 (yes versus no: 25.0% versus 26.4%; p = 1.0). Similar ypCR + ypPR were observed in both cohorts 1 (76.5% versus 72.0%; p = 0.60) and 2 (86.5% versus 76.4%; p = 0.16). PPI use was not associated with pathological response in multivariable analysis. PPI users experienced more grade 3 or higher diarrhoea and infections.
Conclusion: PPI concomitant to capecitabine/5-FU chemoradiation did not influence the pathological response in rectal cancer but was associated with more treatment-related adverse events.